Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 43, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2014, 5:27 PM CDT for Jackson County, Overton County, Putnam County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2014, 5:27 PM CDT (22:27 UTC)
- Expired
- May 22, 2014, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Jackson County, TN, Overton County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:44 PM CDT | HAIL 1 | Algood, TN | QUARTER SIZE HAIL IN ALGOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
430
WUUS54 KOHX 222227
SVROHX
TNC087-133-141-222300-
/O.NEW.KOHX.SV.W.0043.140522T2227Z-140522T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OVERTON COUNTY IN MIDDLE TENNESSEE...
EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN JACKSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 600 PM CDT
* AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
ALGOOD...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALGOOD...MONTEREY...RICKMAN AND CRAWFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3630 8512 3621 8508 3618 8509 3610 8520
3611 8523 3607 8524 3602 8531 3627 8556
3646 8541
TIME...MOT...LOC 2226Z 306DEG 25KT 3629 8541
$$
TB122 follow-up statements
917
WWUS54 KOHX 222236
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU MAY 22 2014
TNC087-133-141-222300-
/O.CON.KOHX.SV.W.0043.000000T0000Z-140522T2300Z/
OVERTON TN-PUTNAM TN-JACKSON TN-
536 PM CDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JACKSON...EASTERN PUTNAM AND OVERTON COUNTIES...
AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR RICKMAN...MOVING SOUTHEAST AT
30 MPH.
AT 535 PM CDT...THE OVERTON COUNTY EMERGENCY MANAGER REPORTED TREES
DOWN BLOCKING HIGHWAY 136 NEAR POPLAR SPRINGS.
LOCATIONS IMPACTED INCLUDE...
MONTEREY AND CRAWFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3630 8512 3621 8508 3618 8509 3610 8520
3611 8523 3607 8524 3602 8531 3627 8556
3646 8541
TIME...MOT...LOC 2236Z 306DEG 25KT 3625 8534
$$
TB12257
WWUS54 KOHX 222248
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT THU MAY 22 2014
TNC087-133-141-222300-
/O.CON.KOHX.SV.W.0043.000000T0000Z-140522T2300Z/
OVERTON TN-PUTNAM TN-JACKSON TN-
548 PM CDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JACKSON...EASTERN PUTNAM AND OVERTON COUNTIES...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALGOOD...MOVING SOUTHEAST AT 30 MPH.
THE PUTNAM COUNTY EMERGENCY MANAGER HAS REPORTED ONE INCH DIAMETER
HAIL ASSOCIATED WITH THIS STORM NEAR ALGOOD.
LOCATIONS IMPACTED INCLUDE...
MONTEREY AND CRAWFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3630 8512 3621 8508 3618 8509 3610 8520
3611 8523 3607 8524 3602 8531 3627 8556
3646 8541
TIME...MOT...LOC 2248Z 323DEG 25KT 3617 8538
$$
TB12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 22, 3:21 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 321 PM CDT THU MAY 22 2014 .DISCUSSION... FRONTAL BOUNDARY RESIDES ACROSS CENTRAL KY IN A W-E FASHION. IT IS ACROSS THIS AREA WHERE THE ADDED FORCING HAS BROKEN THROUGH THE CAP. THIS TREND SHOULD CONTINUE AND THE MID LEVEL FLOW SUGGESTS A SOUTHEASTWARD MOVEMENT. MAY LIKELY INCLUDE A PRE 1ST PERIOD ZONE GROUP AS THE EXPECTED CONVECTION WILL END EARLY THIS EVENING ACROSS NW ZONES. ACROSS NORTHEASTERN AREAS...THE CONVECTION COULD CONTINUE INTO THE EVENING. AS FOR THE SEVERE POTENTIAL...MUCH OF THE MID STATE IS STILL UNDER A SLIGHT RISK...AND THAT HAS NOW BEEN UPGRADED TO A SEVERE TSTM WATCH FOR MUCH OF THE NORTHERN TWO THIRDS OF THE MID STATE UNTIL 10 PM. DEW POINTS HAVE SLOWLY RISEN DURING THE DAY SO THE INSTABILITY LEVELS ARE ON THE INCREASE. SOUTH OF THE BOUNDARY HOWEVER...WE ARE PICKING UP SOME SUBSIDENCE IN THE LOWER LEVELS AND ITS FURTHER NORTH...NEAR THE FRONT...WHERE THE FORCING RESIDES. CAPES ARE QUITE IMPRESSIVE THIS AFTERNOON AND TSTMS WITH LARGE HAIL AND OR HIGH WIND GUSTS WILL BE POSSIBLE. FOR TONIGHT...POPS WILL BE KEPT WITHIN THE CHANCE CATEGORY WITH NO POPS FAR SOUTHWEST. ON FRIDAY...THE COLD FRONT WILL BE POSITIONED ACROSS OUR SOUTHERN COUNTIES. CAP WILL AGAIN DIMINISH TOWARD 18Z WITH ENHANCED CAPE VALUES...ESPECIALLY NEAR THE FRONT. WILL AGAIN INCLUDE A SLIGHT CHANCE OF SHOWERS AND TSTMS. ON SATURDAY...SFC HIGH TO OUR NORTH WILL PREVAIL WITH A NE SFC FLOW. UPPER RIDGE WILL BE ATTEMPTING TO DEVELOP TO OUR WEST. SOME LOWER LEVEL MOISTURE ENHANCEMENT WILL ATTEMPT TO MAKE A RUN AT US AS WELL. BUT OVERALL INSTABILITY PARAMETERS LOOK TOO LOW AT THIS TIME TO SUPPORT POPS. FOR THE NEAR TERM TEMPS...LOW LEVEL MOISTURE ON THE TIME HEIGHT PROFILES TENDS TO SUPPORT GOING A DEGREE OR TWO ABOVE MINS. OTW...GUIDANCE FOR HIGHS LOOKS TO BE ON TRACK. IN THE EXTENDED FCST...A SMALL SCALE BUT APPARENT UPPER RIDGE WILL MOVE ACROSS OUR AREA MONDAY AND TUESDAY. GFS HINTS TOWARD A FEW DEVELOPMENTAL BOUNDARIES UNDERNEATH THE RIDGE. AFTERNOON CAPES ARE IN PLACE EACH DAY WITH CAPS DIMINISHING TOWARD 18Z. UPPER LEVEL AND MOISTURE COMPONENTS NOT IN SUPPORT OF ANY WELL ORGANIZED SYSTEMS. THEREFORE...THIS LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN WITH WEAK FEATURES BUT A SUSTAINED UNSTABLE PATTERN EACH AFTERNOON. WILL OPT TO CONTINUE WITH THE LOW POP CHANCES. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 67 84 61 82 / 30 20 05 05 CLARKSVILLE 64 83 57 82 / 30 20 05 10 CROSSVILLE 63 79 54 77 / 40 20 0 0 COLUMBIA 66 86 62 84 / 20 20 10 10 LAWRENCEBURG 65 87 63 86 / 10 20 10 10 WAVERLY 64 84 59 82 / 20 20 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, May 22, 5:00 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT THU MAY 22 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-231000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MIDDLE TENNESSEE TODAY...WITH BEST CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PORTIONS OF THE MID STATE. MAIN CONCERNS ARE LOCALIZED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
In the hours before
Local storm report, May 22, 4:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 7 NE RED BOILING SPRING 36.60N 85.76W
05/22/2014 E0.88 INCH CLAY TN COCORAHS
&&
EVENT NUMBER OHX1400347
LAROSALocal storm report, May 22, 4:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 6 NE RED BOILING SPRING 36.59N 85.77W
05/22/2014 CLAY TN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREES DOWN ON HENSON ROAD NEAR
ROUTE 135.
&&
EVENT NUMBER OHX1400348
LAROSASpecial weather statement, May 22, 5:00 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT THU MAY 22 2014
TNZ011-034-222230-
FENTRESS-PICKETT-
500 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS AND PICKETT COUNTIES...
AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF JAMESTOWN...MOVING SOUTHEAST
AT 30 MPH.
SOME LOCATIONS IN THE PATH INCLUDE PALL MALL AND PICKETT STATE PARK.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3638 8468 3636 8470 3662 8520 3661 8478
3654 8473 3649 8470 3643 8469 3641 8466
3640 8466
TB12Local storm report, May 22, 5:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 3 NE RED BOILING SPRING 36.56N 85.81W
05/22/2014 MACON TN EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE HERMITAGE SPRINGS AREA.
&&
EVENT NUMBER OHX1400349
LAROSALocal storm report, May 22, 5:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG GAINESBORO 36.36N 85.65W
05/22/2014 JACKSON TN 911 CALL CENTER
TREES DOWN IN THE CITY LIMITS OF GAINESBORO.
&&
EVENT NUMBER OHX1400350
LAROSALocal storm report, May 22, 5:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 15 NE GAINESBORO 36.51N 85.46W
05/22/2014 CLAY TN 911 CALL CENTER
TREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR
THE JACKSON-OVERTON COUNTY LINE.
&&
EVENT NUMBER OHX1400351
LAROSAThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:14 PM CDT | Special Weather Statement | OHX | Clay, Macon | 31 min |
| May 22, 4:19 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 41 min |
| May 22, 4:58 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton, Smith | 32 min |
| May 22, 5:00 PM CDT | Special Weather Statement | OHX | Pickett | 30 min |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Putnam, Smith, Trousdale | 46 min |
| May 22, 5:34 PM CDT | Special Weather Statement | OHX | Fentress | 56 min |
| May 22, 5:58 PM CDT | Special Weather Statement | OHX | Cumberland, White | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.